Florida, 2013

Damaging Wind in Florida, August 19, 2013

August 19, 2013 · NWS TBW · 1 event in 1 county or zone

Afternoon seabreeze thunderstorms produced severe wind gusts over a localized area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon seabreeze thunderstorms produced severe wind gusts over a localized area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 19, 2:39 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 19, 2:39 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
339 PM EDT MON AUG 19 2013

.SHORT TERM (TONIGHT - WEDNESDAY)...
WEAK UPPER LEVEL RIDGING REMAINS WELL ROOTED OVER ATLANTIC AND
INTO NORTHERN FLORIDA BUT WILL GRADUALLY RECEDE AWAY FROM FLORIDA
AS TROUGHING BUILDS INTO THE OHIO RIVER VALLEY. IN THE LOW LEVELS
HOWEVER...THE SUBTROPICAL RIDGE IS FORECAST TO HOLD IN PLACE NORTH
OF FLORIDA THROUGH THE SHORT TERM PERIOD. AS A RESULT...THE
FORECAST FOR THE NEXT FEW DAYS WILL LOOK VERY SIMILAR TO WHAT
HAPPENED YESTERDAY. EAST-SOUTHEAST FLOW WILL BE STRONG ENOUGH
EACH AFTERNOON TO KEEP THE WEST COAST SEA BREEZE LIMITED.
CONVECTION SHOULD BEGIN TO BUBBLE UP OVER THE INTERIOR JUST AFTER
NOON AND MOVE WEST ACROSS THE FORECAST AREA AND INTO THE
GULF...PEAKING DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
SHOWERS AND STORMS WILL WIND DOWN NEAR THE COAST AROUND
MIDNIGHT...WITH LINGERING SHOWERS OVER THE GULF WATERS
CONTINUING OVERNIGHT. DEEP MOISTURE WILL REMAIN IN PLACE OVER THE
AREA THROUGH MIDWEEK...WITH PRECIPITABLE WATERS AROUND 2 INCHES
EACH DAY. AS SUCH...THE STORMS SHOULD HAVE A FAIRLY EASY TIME
FORMING...WITH AROUND 50 PERCENT COVERAGE ALONG THE INTERSTATE 75
CORRIDOR.

.LONG TERM (WEDNESDAY NIGHT-SUNDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA AT THE SURFACE AND ALOFT
FROM THE ATLANTIC THROUGH SATURDAY AS A FRONTAL BOUNDARY GRADUALLY
STALLS TO THE NORTH OF THE AREA. THIS BOUNDARY THEN WASHES OUT AS
HIGH PRESSURE RIDGES INTO THE AREA FROM THE NORTH THROUGH SUNDAY.
THIS WILL KEEP A PREVAILING EAST TO SOUTHEAST FLOW IN PLACE WITH
AN AFTERNOON SEA BREEZE DEVELOPING EACH DAY. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE LOWER 90S AND LOWS IN
THE 70S.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THIS EVENING CAUSING SOME MVFR/LOCAL IFR CONDITIONS. THE
MAJORITY OF THE CONVECTION WILL WIND DOWN BY 04Z WITH VFR
CONDITIONS EXPECTED FOR THE REMAINDER OF THE NIGHT. DURING TUESDAY
MORNING SOME AREAS OF MVFR/LOCAL IFR CEILINGS WILL BE POSSIBLE AS
DAYTIME HEATING GETS UNDERWAY THEN ANY CEILINGS SHOULD RISE ABOVE
3000 FEET BY MIDDAY.

&&

.MARINE...
A RIDGE OF HIGH PRESSURE WILL REMAIN NORTH OF THE AREA THROUGH THE
NEXT SEVERAL DAYS WITH EAST WINDS...GENERALLY 15 KNOTS OR LESS AND
SEAS OF NO MORE THAN 3 TO 4 FEET. SHOWERS AND STORMS WILL FORM
OVER LAND EACH AFTERNOON AND MOVE INTO THE MARINE ZONES THROUGH
EARLY EVENING...WITH LINGERING SHOWERS AND A FEW STORMS OVERNIGHT.

&&

.FIRE WEATHER...
NO CONCERNS WITH HUMIDITY. SOME PATCHY GROUND FOG WILL BE POSSIBLE
JUST BEFORE SUNRISE THE NEXT COUPLE OF MORNINGS...MOSTLY ALONG THE
NATURE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  90  76  90 /  40  50  20  50
FMY  75  91  75  93 /  30  50  20  50
GIF  74  92  75  91 /  20  50  20  40
SRQ  75  92  76  92 /  40  50  30  50
BKV  72  92  72  91 /  40  50  20  50
SPG  78  90  78  89 /  40  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...18/FLEMING
LONG TERM...24/COLOSN
AVIATION...69/CLOSE
Hazardous weather outlook, Aug 19, 4:23 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
523 AM EDT MON AUG 19 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-191600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
523 AM EDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING DEVELOPING ALONG SEA BREEZE AND OUTFLOW
BOUNDARIES. THESE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
WITH EAST TO SOUTHEAST WINDS IN PLACE THROUGH MUCH OF THE
WEEK...AFTERNOON SEA BREEZES WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT EACH DAY...CONTINUING ALONG THE SEA BREEZE AND OUTFLOW
BOUNDARIES THROUGH THE LATE AFTERNOON AND EVENING HOURS. STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING WILL BE
THE MAIN HAZARDS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 19, 4:02 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
502 PM EDT MON AUG 19 2013

FLZ061-062-065-192200-
DE SOTO-CHARLOTTE-LEE-
502 PM EDT MON AUG 19 2013

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE...LEE AND SOUTHERN
DESOTO COUNTIES...

 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BABCOCK RANCH TO
FORT MYERS TO BONITA SPRINGS...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHEAST OF ARCADIA TO 6 MILES NORTHWEST OF LEHIGH ACRES TO
BONITA SPRINGS...MOVING WEST AT 15 TO 20 MPH...WILL AFFECT LEHIGH
ACRES...FORT MYERS SHORES...BABCOCK RANCH AND GATEWAY...THROUGH 600
PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 170.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2632 8185 2647 8198 2641 8207 2645 8215
      2649 8215 2648 8211 2671 8215 2669 8209
      2680 8207 2687 8207 2692 8211 2695 8207
      2691 8214 2704 8214 2703 8205 2714 8205
      2705 8156 2642 8156 2641 8166 2631 8166
TIME...MOT...LOC 2102Z 105DEG 16KT 2697 8171 2665 8172
          2630 8173
Special weather statement, Aug 19, 4:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 PM EDT MON AUG 19 2013

FLZ062-065-192200-
CHARLOTTE-LEE-
520 PM EDT MON AUG 19 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL
LEE AND SOUTH CENTRAL CHARLOTTE COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 600 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR FORT MYERS SHORES...OR 8 MILES
NORTHWEST OF LEHIGH ACRES...MOVING WEST AT 15 MPH WILL AFFECT FORT
MYERS SHORES...TICE...DOWNTOWN FORT MYERS...AND NORTH FORT MYERS.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2663 8198 2685 8192 2676 8160 2659 8165
TIME...MOT...LOC 2119Z 102DEG 11KT 2670 8173

RAG
Special weather statement, Aug 19, 4:47 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
547 PM EDT MON AUG 19 2013

FLZ050-051-055-192230-
HILLSBOROUGH-PINELLAS-MANATEE-
547 PM EDT MON AUG 19 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MANATEE...PINELLAS
AND WESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM YBOR CITY TO EGMONT
KEY...OR ALONG A LINE EXTENDING FROM TAMPA TO 7 MILES SOUTHWEST OF
FORT DESOTO PARK...MOVING NORTH AT 15 MPH...WILL AFFECT
TAMPA...SOUTH TAMPA...SAINT PETERSBURG...AND PINELLAS PARK...UNTIL
630 PM EDT.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 53.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2794 8285 2818 8265 2817 8241 2793 8225
      2746 8271 2754 8275 2753 8266 2782 8241
      2792 8248 2782 8246 2783 8254 2796 8256
      2800 8264 2799 8267 2794 8271 2788 8258
      2781 8258 2757 8277 2758 8278 2770 8275
TIME...MOT...LOC 2146Z 159DEG 13KT 2800 8246 2758 8283
Local storm report, Aug 19, 4:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
551 PM EDT MON AUG 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     MARINE TSTM WIND 6 E SAINT PETERSBURG    27.77N 82.57W
08/19/2013  M42 MPH          GMZ830             GM  MESONET

            MESONET STATION 6 E SAINT PETERSBURG /XTAM/
            REPORTS 42 MPH/37 KT GUST

&&

IRIS SYSTEM
Special weather statement, Aug 19, 4:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
554 PM EDT MON AUG 19 2013

FLZ055-060>062-192300-
DE SOTO-MANATEE-SARASOTA-CHARLOTTE-
554 PM EDT MON AUG 19 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CHARLOTTE...SARASOTA...SOUTHERN MANATEE AND WESTERN DESOTO COUNTIES
FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL 700 PM
EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED ALONG A LINE EXTENDING FROM PINE LEVEL TO
PORT CHARLOTTE...MOVING WEST AT 25 MPH. THESE STORMS WILL AFFECT
LAKE SUZY...PORT CHARLOTTE...CHARLOTTE HARBOR AND PUNTA GORDA.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2752 8253 2736 8205 2734 8205 2734 8200
      2731 8194 2693 8200 2692 8209 2695 8207
      2695 8209 2692 8213 2692 8237 2706 8246
      2722 8252 2726 8256
TIME...MOT...LOC 2153Z 111DEG 20KT 2726 8206 2702 8214
Local storm report, Aug 19, 5:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
624 PM EDT MON AUG 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     MARINE TSTM WIND 6 E SAINT PETERSBURG    27.77N 82.57W
08/19/2013  M51 MPH          GMZ830             GM   MESONET

            MESONET STATION 6 E SAINT PETERSBURG /XTAM/
            REPORTED A 51 MPH/44 KT GUST.

&&

IRIS SYSTEM

The radar

The Tampa radar (KTBW), 50 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
August 19, 5:40 PM EST
Where
Hillsborough County, 3.91 mi WSW of Cosme
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.100, -82.640

A Pinellas County Skywarn Amateur Radio operator relayed a report given to him by a trained spotter of a 60 mph wind gust in the Oldsmar / Westchase area. The wind gust was recorded by his home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473661.